Oklahoma, 2004

Tornado and Flash Flooding in Oklahoma, May 13, 2004

May 13, 2004 · NWS TSA · 27 events in 10 counties and zones

16 thunderstorm wind, 5 hail, 5 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$241,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 10:40 AM CST, 57 minutes earlier.

Area forecast discussion, May 13, 10:40 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1140 AM CDT THU MAY 13 2004

UPDATED ZONES TO ADD SVR WATCH 198 WHICH INCLUDES ALL OK ZONES
EXCEPT PUSHMATAHA AND CHOCTAW...UNTIL 5 PM.

LOWERED 1ST PERIOD TEMPS AND UPPED POPS A LITTLE ACROSS NE OK WHERE
TSRA IS OCCURING. OTHERWISE FORECAST WILL BE LEFT AS IS.

FORECAST ID= 23

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 13, 4:00 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT THU MAY 13 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-132137-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT THU MAY 13 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY OVER PORTIONS OF EASTERN OKLAHOMA
  THIS AFTERNOON AND EVENING...

VERY MOIST AND MODERATELY UNSTABLE AIR WILL BE IN PLACE ACROSS THE
REGION AS A COLD FRONT PUSHES INTO EASTERN OKLAHOMA THIS AFTERNOON.
EXISTING OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION WILL AID IN
INITIATING STORMS AHEAD OF AND ALONG THE APPROACHING FRONT. STORMS
SHOULD QUICKLY REACH SEVERE LIMITS. HOWEVER...MARGINAL SHEAR VALUES
SHOULD LIMIT THE THREAT FOR TORNADOS. HAIL...HIGH WINDS...AND HEAVY
RAINFALL WILL BE THE MAIN THREATS WITH THIS SYSTEM.

THE GREATEST THREAT FOR SEVERE STORMS...ALONG WITH TRAINING OF STORMS
WITH HEAVY RAINFALL...APPEARS TO BE IN AN AREA SOUTHWEST OF A LINE
FROM PAWNEE...TO PITTSBURG...TO CHOCTAW COUNTIES.

BY EVENING...THE ACTIVITY SHOULD EVOLVE INTO A STRONG TO SEVERE
CONVECTIVE COMPLEX WHICH WILL SWEEP ACROSS MOST OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS BY SUNRISE FRIDAY. AGAIN...THE MAIN THREAT
FROM THIS WILL BE HAIL...HIGH WINDS...AND HEAVY RAINFALL.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD CONTINUE TO CLOSELY MONITOR THE LATEST
WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, May 13, 9:53 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1053 AM CDT THU MAY 13 2004

OKZ054>076-132200-
ADAIR OK-CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE OK-HASKELL OK-
LATIMER OK-LE FLORE OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK-
1053 AM CDT THU MAY 13 2004

SEVERE THUNDERSTORM WATCH NUMBER 198 IN EFFECT UNTIL 500 PM CDT.
Special weather statement, May 13, 10:57 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1157 AM CDT THU MAY 13 2004

OKZ057-062-131800-
CRAIG OK-MAYES OK-
1157 AM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     CRAIG AND MAYES

AT 1157 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES WEST OF ADAIR...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...VINITA...BIG CABIN...WHITE
OAK...PYRAMID CORNERS AND ADAIR.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 22 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 hail, 5 flash flood, 1 tornado. Local standard time, as filed.

Hail, Rogers

When
May 13, 11:37 AM CST
Where
Rogers County, 6 mi NE of Bushyhead
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Penny size hail fell at Chelsea.

Thunderstorm Wind, Mayes

When
May 13, 11:45 AM CST
Where
Mayes County, Pryor
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.000, -95.867

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Craig

When
May 13, 12:00 PM CST
Where
Craig County, Vinita
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.983, -95.667

Thunderstorm Wind, Wagoner

When
May 13, 12:25 PM CST
Where
Wagoner County, Tullahassee
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.833, -96.383

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Muskogee

When
May 13, 1:00 PM CST
Where
Muskogee County, Taft
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Thunderstorm winds estimated at 70 miles an hour blew trees down.

Thunderstorm Wind, Cherokee

When
May 13, 1:00 PM CST
Where
Cherokee County, Peggs
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.867, -95.600

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Wagoner

When
May 13, 1:00 PM CST
Where
Wagoner County, Okay
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
35.667, -95.200

Thunderstorm winds estimated at 60 miles an hour blew over a storage shed.

Hail, Delaware

When
May 13, 1:09 PM CST
Where
Delaware County, 2 mi S of Jay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.933, -95.150

Hail, Creek

When
May 13, 1:15 PM CST
Where
Creek County, 2 mi S of Drumright
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.583, -94.817

Thunderstorm Wind, Delaware

When
May 13, 1:43 PM CST
Where
Delaware County, 3 mi E of Jay
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Thunderstorm winds estimated at 70 miles an hour blew a tree down.

Flash Flood, Delaware

When
May 13, 2:00 PM CST to 4:00 PM CST
Where
Delaware County, 6 mi N of Jay
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -96.067

Heavy thunderstorm rains caused two feet of water to flow over Highway 59.

Thunderstorm Wind, Tulsa

When
May 13, 2:09 PM CST
Where
Tulsa County, Owasso
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.150, -95.950

Thunderstorm Wind, Tulsa

When
May 13, 2:15 PM CST
Where
Tulsa County, Tulsa
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.950, -96.000

Thunderstorms winds estimated at 60 miles an hour caused extensive damage at the Mayfest celebration in downtown Tulsa and also caused power outages to thousands of customers in that part of town. Much of the damage at Mayfest was due to blown down tents and displays in combination with the heavy rain which accompanied the wind.

Hail, Tulsa

When
May 13, 2:20 PM CST
Where
Tulsa County, 8 mi E of Tulsa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.533, -95.417

Penny size hail fell near the intersection of Pine and Highway 169.

Flash Flood, Rogers

When
May 13, 2:45 PM CST to 4:45 PM CST
Where
Rogers County, North Portion
Reported by
NEWSPAPER
Coordinates
36.300, -95.317

Heavy thunderstorm rains caused water to flow over the road near the intersection of 202nd Street North and Highway 169 near Oologah. Other rural roads across the northern portion of Rogers county also were likely flooded. One area particularly hard hit was Main Street in Chelsea where over a foot of water pooled on its north side.

Thunderstorm Wind, Tulsa

When
May 13, 2:45 PM CST
Where
Tulsa County, Glenpool
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
36.650, -95.150

Thunderstorm winds estimated near 80 miles an hour destroyed a mobile home and damaged several roofs of houses.

Flash Flood, Tulsa

When
May 13, 2:45 PM CST to 4:55 PM CST
Where
Tulsa County, Countywide
Reported by
NEWSPAPER
Coordinates
35.833, -95.433

Between two and four inches of rain fell during the mid afternoon hours across nearly all of Tulsa County. This rain caused excessive street flooding in the city of Tulsa. As an example the intersection of 15th Street and Atlanta had three to four feet of water covering it. Street and small stream flooding were also reported in Collinsville, Bixby and Jenks.

Thunderstorm Wind, Tulsa

When
May 13, 2:49 PM CST
Where
Tulsa County, 11 mi SSE of Tulsa
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.767, -95.533

Thunderstorm winds estimated at 70 miles an hour blew down a large tree near the intersection of 111th Street South and Sheridan Avenue.

Thunderstorm Wind, Creek

When
May 13, 3:00 PM CST
Where
Creek County, Bristow
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -95.300

Flash Flood, Wagoner

When
May 13, 3:01 PM CST to 5:00 PM CST
Where
Wagoner County, Coweta
Reported by
EMERGENCY MANAGER
Coordinates
36.383, -94.800

Heavy thunderstorm rains caused numerous streets in Coweta to flood.

Tornado, Wagoner

When
May 13, 3:04 PM CST to 3:10 PM CST
Where
Wagoner County, 2 mi NNW of Coweta
Rating
F1
Path length
2.6 mi
Path width
135 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
36.083, -95.100

At 404 pm cdt a tornado developed on the north of Coweta near the intersection of Highway 51 and 127th Street South. The tornado traveled south southeast into Coweta before dissipating at 410 pm cdt just before reaching Highway 51 near 305th East Avenue. The tornado damaged the roofs of a number of homes and downed trees and power lines.

Thunderstorm Wind, Creek

When
May 13, 3:05 PM CST
Where
Creek County, Mounds
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Thunderstorm winds estimated near 80 miles an hour tore the roof off a mobile home and destroyed a garage. Other homes in the area also suffered roof damage. In addition, there was tree damage. One tree fell on a car and broke out its back window.

Thunderstorm Wind, Wagoner

When
May 13, 3:15 PM CST
Where
Wagoner County, 5 mi W of Porter
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.950, -96.600

Thunderstorm Wind, Cherokee

When
May 13, 3:45 PM CST
Where
Cherokee County, Hulbert
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Muskogee

When
May 13, 4:00 PM CST
Where
Muskogee County, Braggs
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.417, -94.750

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Sequoyah

When
May 13, 4:00 PM CST
Where
Sequoyah County, Marble City
Measured
61 kt (70 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
36.267, -95.850

Thunderstorm winds estimated at 70 miles an hour blew down numerous tree near the Marble City area.

Flash Flood, Cherokee

When
May 13, 4:10 PM CST to 6:10 PM CST
Where
Cherokee County, Tahlequah
Reported by
EMERGENCY MANAGER
Coordinates
36.150, -95.800

Heavy thunderstorm rains flooded numerous roads and streets in and around Tahlequah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyThe tornado archive for Oklahoma, 2004Warnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398686, 5398687, 5398688, 5398689, 5398690, 5398691, 5398692, 5398693, 5398694, 5398695, 5398696, 5398697, 5398882, 5398774, 5398775, 5398776, 5398777, 5398778, 5398780, 5398781, 5398779, 5398787, 5398782, 5398784, 5398783, 5398785, 5398786.